Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 7, NWS Topeka, KS

April 21, 202414 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 21, 2024, 1:38 PM CDT for 14 counties in Kansas. It took effect at Apr 22, 2024, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2024, 1:38 PM CDT (18:38 UTC)
In effect from
Apr 22, 2024, 11:00 AM CDT
Expired
Apr 22, 2024, 6:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS73 KTOP 211838
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
138 PM CDT Sun Apr 21 2024

KSZ020-021-034-035-221000-
/O.NEW.KTOP.WI.Y.0007.240422T1600Z-240422T2300Z/
Cloud-Clay-Ottawa-Dickinson-
Including the cities of Bennington, Concordia, Minneapolis, Clay
Center, Herington, and Abilene
138 PM CDT Sun Apr 21 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CDT MONDAY...

* WHAT...South-southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Dickinson, Clay, Cloud, and Ottawa Counties.

* WHEN...From 11 AM to 6 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Flanagan
3 follow-up statements
807 
WWUS73 KTOP 220659
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
159 AM CDT Mon Apr 22 2024

KSZ009>012-022>024-036>038-222300-
/O.EXA.KTOP.WI.Y.0007.240422T1600Z-240422T2300Z/
Washington-Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Geary-
Morris-Wabaunsee-
Including the cities of Hiawatha, Maple Hill, Clifton, McFarland,
Council Grove, Blue Rapids, Eskridge, Wamego, Seneca, Marysville,
Linn, Manhattan, Greenleaf, Alma, Sabetha, Hanover, Holton,
Paxico, Alta Vista, Horton, Frankfort, Junction City,
Harveyville, St. Marys, and Washington
159 AM CDT Mon Apr 22 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Geary, Morris, Wabaunsee, Washington, Brown, Jackson, 
  Marshall, Nemaha, Pottawatomie, and Riley Counties.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

KSZ020-021-034-035-222300-
/O.CON.KTOP.WI.Y.0007.240422T1600Z-240422T2300Z/
Cloud-Clay-Ottawa-Dickinson-
Including the cities of Minneapolis, Bennington, Concordia, Clay
Center, Herington, and Abilene
159 AM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM 
CDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Dickinson, Clay, Cloud, and Ottawa Counties.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

101
511 
WWUS73 KTOP 221934
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
234 PM CDT Mon Apr 22 2024

KSZ009>012-020>024-034>038-222300-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-240422T2300Z/
Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-
Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Council Grove, Hanover, Holton,
Concordia, Abilene, Horton, Greenleaf, Manhattan, Eskridge, Clay
Center, Alma, Paxico, Maple Hill, Seneca, Bennington, McFarland,
Clifton, Linn, Minneapolis, Marysville, Blue Rapids, Alta Vista,
Wamego, Frankfort, Washington, St. Marys, Harveyville, Hiawatha,
Junction City, Herington, and Sabetha
234 PM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Flanagan
018 
WWUS73 KTOP 222244
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
544 PM CDT Mon Apr 22 2024

KSZ009>012-020>024-034>038-222345-
/O.EXP.KTOP.WI.Y.0007.000000T0000Z-240422T2300Z/
Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-
Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Including the cities of Maple Hill, Hiawatha, Junction City,
Paxico, Abilene, Frankfort, Concordia, Alma, Clifton, Wamego, St.
Marys, Herington, Blue Rapids, Sabetha, Harveyville, Hanover,
Minneapolis, Manhattan, Marysville, Greenleaf, Clay Center,
Eskridge, Horton, McFarland, Washington, Council Grove, Seneca,
Alta Vista, Bennington, Linn, and Holton
544 PM CDT Mon Apr 22 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

The winds have decreased and are no longer expected to be strong.

$$

53

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 21, 12:14 PM CDT, 1 hour 24 minutes earlier. Its key messages:

  • Warmer and sunnier today with temperatures getting into the 60s.
  • Gusty conditions will be expected Monday with areas approaching wind advisory criteria, especially in central Kansas.
  • An active weather pattern is expect this week with several chances for rain and thunderstorms.
Area forecast discussion, Apr 21, 12:14 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1214 PM CDT Sun Apr 21 2024

.KEY MESSAGES...

- Warmer and sunnier today with temperatures getting into the 60s.

- Gusty conditions will be expected Monday with areas approaching
  wind advisory criteria, especially in central Kansas.

- An active weather pattern is expect this week with several
  chances for rain and thunderstorms.

&&

.DISCUSSION...
Issued at 246 AM CDT Sun Apr 21 2024

A chilly night is taking shape across northeastern Kansas as surface
ridging continues to move in from the north, pushing cloud cover
further south. Areas north of I-70 have mostly cleared and should
see efficient radiational cooling through sunrise. Expect
temperatures here to range from around freezing to the mid 30s with
a Frost Advisory in effect until 8 AM. For the remainder of the day,
mostly sunny skies and ridging overhead will warm afternoon
temperatures into the low to mid 60s. As we approach the evening and
overnight hours, the surface ridge slides south and east of the area
returning winds back to the south, setting the stage for WAA
Monday.

By Monday, a tight pressure gradient will develop between the
exiting surface ridge and a deepening lee cyclone in the western
portions of SD. Gusty conditions will ensue over the afternoon
Monday with areas in central Kansas potentially reaching wind
advisory criteria. Efficient low-level WAA, sunny skies and deep BL
mixing will promote a quick warm-up by the afternoon as temperatures
reach the 70s area-wide; low 70s across east-central KS and upper
70s for central and north-central KS. By Monday evening and
overnight, a cold front along the southeast-moving surface trough
will move across the area increasing chances for rain and a few
thunderstorms. Cannot rule out a few rumbles of thunder along the
front, but rain showers appear more likely at this time.

The next few days to follow will see temperatures fluctuate
minimally with highs in the low to mid 70s. Our next system comes
onshore Thursday and will set the stage for additional rounds of
rain and thunderstorms for the week's end. A few mid-level waves
embedded in southwesterly flow ahead of the upper low could bring
some early elevated rain and storm chances Thursday morning before
the main waves enters the region. Shear and instability needed for
severe weather should co-locate somewhere across the central Plains
as this system moves east, but is still too far out to pin down
exact timing and location of any severe weather threat.
Long range deterministic guidance does have decent agreement with
the synoptic-scale features, but still has a wide range of timing
solutions for when the mesoscale features pass over northeastern
Kansas. There will likely be many changes to location and timing of
rain and storm chances over the next several days, so make sure to
stay updated with the latest forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1214 PM CDT Sun Apr 21 2024

VFR conditions prevail. Northwest winds become southerly overnight,
but remain light. Winds strengthen from the southwest by 14z
Monday with gusts of 30-35kt through the day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Flanagan
Hazardous weather outlook, Apr 21, 9:21 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
921 AM CDT Sun Apr 21 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-221430-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
921 AM CDT Sun Apr 21 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Southwest winds of 20 to 30 mph with gusts up to 40 mph are expected
on Monday.

Strong to severe storms are possible on Friday, although uncertainty
remains high. Be sure to keep up to date with the latest forecast
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.